Alabama, 2024

Drought in Alabama, July 9 to 31, 2024

July 9 to 31, 2024 · NWS BMX · 3 events in 3 counties and zones

Dry conditions across north and central Alabama during the month of June led to the onset of drought conditions by early July. Some areas quickly progressed to Severe (D2) and even Extreme (D3) drought during the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Dry conditions across north and central Alabama during the month of June led to the onset of drought conditions by early July. Some areas quickly progressed to Severe (D2) and even Extreme (D3) drought during the month. However, an increase in rainfall area-wide during the latter half of July resulted in marked improvements in drought conditions by the beginning of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 8, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 8, 11:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1236 AM CDT Tue Jul 9 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday)
Issued at 717 PM CDT MON JUL 8 2024

Scattered to numerous showers/storms are ongoing at this writing.
MLCAPE values were up to 3000, DCAPE 1000+, while a bit of shear
was showing up (20-25) west and northwest. The entire are was
covered with an atmosphere with near 2 inch precipitable water
values. Mid to upper level CAPE values may support some small
hail but will also support water loading and potential wet
microburst. Most of the storms today have exhibited downburst
characteristics. Therefore, the stronger storms may produce small
hail and wind gusts of 45-50 mph. Additionally, 1 to 2 inches of
rain may fall in a short period of time producing ponding of
water and nuisance flooding. The storm coverage will slowly
decrease through midnight. Some drop in surface dew point has been
noted after the heavy rain, but these values should bounce back
up. We will remain in this tropical environment overnight and
anticipate overnight lows near what they have been the past
several days in the 70s. Tuesday discussion below still holds.
Heat Risk values appear lower tomorrow even with some heat indices
approaching 105.

75

Previous short-term discussion:
(This afternoon through Tuesday)
Issued at 1159 AM CDT MON JUL 8 2024

Tuesday, Beryl should be northwest of the area and continuing to
move to the northeast. An area of showers and thunderstorms is
expected Tuesday early afternoon through the evening. Scattered to
widespread coverage is possible with PW values increasing and
plenty of instability to work with. Winds will be breezy on
Tuesday, with gusts up to 20 mph possible in the western counties.

Highs Tuesday are expected to be in the low to mid 90s with
heat indices in the lower 100s and a few places could reach 105.
If the rain can begin early afternoon, the heat indices may not
reach Heat Advisory criteria. If the rain becomes more isolated
like a few earlier model runs were hinting, heat indices will be
able to reach Heat Advisory criteria. Due to the amount of
moisture and forcing, will err on the side of more storms and
lower heat indices, and will hold off on an advisory for now.
Though temperatures will still be soupy and miserable, especially
after not getting much relief overnight with lows still in the
70s.

24

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 158 PM CDT MON JUL 8 2024

A deep south summertime version of a cold front will move across
the area on Tuesday night and Wednesday. Both temperatures and
dewpoints will dip in the wake of this front, giving us at least a
small break from the current heat and humidity. The lower humidity
will also keep instability in check, so that diurnal convective
coverage will be minimized through the end of the week. The upper
level ridge tries to nudge back into our area over the weekend,
and temperatures are forecast to climb back well into the 90s. The
good news/bad news situation with this setup is that, despite the
higher air temperatures, lower humidities should keep heat indices
from getting too out of hand. But this will also limit the areal
coverage of rain each afternoon, for folks that need some
precipitation.

/61/

&&

.AVIATION...
(06Z TAFS)
Issued at 1233 AM CDT TUE JUL 9 2024

Scattered to broken mid level clouds will persist over the area
tonight with isolated showers remaining possible. Expect scattered
showers with some thunderstorms during the day Tuesday with best
coverage generally between 19z and 22z at most sites but thunder
potential is too low to include at any terminal for this issuance.
Clouds will be scattered to broken with VFR to MVFR conditions
outside of convective activity.

05

&&

.FIRE WEATHER...

Hot and humid conditions will continue through tomorrow, with
scattered to numerous afternoon showers and thunderstorms. Drier
air will move into the area on Wednesday which will provide lower
afternoon RH values for the rest of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     92  71  87  66 /  40  30  10  10
Anniston    92  73  87  68 /  50  40  10  10
Birmingham  92  71  88  69 /  50  30  10  10
Tuscaloosa  92  71  90  68 /  40  30  10  10
Calera      91  71  87  69 /  50  40  10  10
Auburn      91  75  88  71 /  50  40  20  10
Montgomery  94  76  90  69 /  50  40  20  10
Troy        92  76  90  69 /  50  40  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM....02
AVIATION...05
Hazardous weather outlook, Jul 8, 3:51 AM CST, 20 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
451 AM CDT Mon Jul 8 2024

ALZ011>015-017>050-091300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
451 AM CDT Mon Jul 8 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 8, 6:22 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
722 PM CDT Mon Jul 8 2024

ALZ027-036-090045-
Talladega AL-Coosa AL-
722 PM CDT Mon Jul 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TALLADEGA AND
NORTHWESTERN COOSA COUNTIES THROUGH 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fayetteville, or near Talladega Springs, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sylacauga, Childersburg, Wilsonville, Talladega Springs, Oak Grove,
Bon Air, Fayetteville, Strickland Crossroads, Marble Valley, Lay
Lake, Sylacauga Municipal Airport, Shelby Shores, Cedar Creek, Gantts
Quarry, Varnons, and Mignon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3304 8628 3304 8650 3311 8649 3312 8646
      3315 8648 3320 8647 3320 8646 3323 8647
      3325 8643 3326 8642 3328 8643 3327 8641
      3328 8639 3327 8620
TIME...MOT...LOC 0021Z 198DEG 19KT 3312 8639

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Fayette

When
July 9, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

The county entered Severe (D2) drought during the second week of July. Conditions briefly worsened to Extreme (D3) before beneficial rainfall improved the drought back to D2 by the end of the month.

Drought, Lamar

When
July 9, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

The county entered Severe (D2) drought during the second week of July. Conditions briefly worsened to Extreme (D3) before beneficial rainfall improved the drought back to D2 by the end of the month.

Drought, Walker

When
July 9, 12:00 AM CST to July 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

The county entered Severe (D2) drought during the second week of July. Conditions briefly worsened to Extreme (D3) before beneficial rainfall improved the drought back to D2 by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189250, 1189251, 1189252.